Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 25, 2003, 8:29 PM CDT for Jefferson County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 8:29 PM CDT (01:29 UTC)
- Expired
- Aug 25, 2003, 9:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 260129 SVRDVN IAC101-260230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 829 PM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST IOWA * UNTIL 930 PM CDT * AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES WEST OF LIBERTYVILLE...OR 3 MILES EAST OF ELDON...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... LIBERTYVILLE BY 850 PM CDT. FAIRFIELD BY 915 PM CDT. 8 MILES SOUTHWEST OF PLEASANT PLAIN BY 930 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4107 9218 4092 9217 4092 9179 4115 9185 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:30 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 25, 4:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 PM CDT MON AUG 25 2003 DIFFICULT FORECAST IN THE SHORT TERM WITH SEVERAL CONCERNS: 1) TIMING OF FRONT AND ASSOCIATED PCPN CHCS 2) THREAT OF SEVERE WX 3) HEAT AND NEED FOR HEADLINES PERSISTENT WARM ADVECTION ON NOSE OF 25-30 KT JET FEEDING CONVECTION FROM SOUTHERN MN INTO WI. THIS CONVECTION AND CLOUDS HAVE REINFORCED FRONTAL ZONE WITH STRONG TEMP GRADIENT RANGING FROM U70S OVER PORTIONS OF WEST CENTRAL WI AND SOUTHEAST MN...TO THE L100S OVER SOUTHWEST IA OUTFLOW FROM MORNING CONVECTION TO OUR NORTH COUPLED WITH BACKING LLVL FLOW AHEAD OF SURFACE LOW IN PLAINS RESULTED IN E/SE FETCH FOR MOST OF DAY WHICH LIMITED RISES EVEN UNDER FULL SUN. HOWEVER...LAST COUPLE OF HOURS WINDS HAVE TAKEN ON MORE OF A SOUTHERLY COMPONENT AND HAVE JUMPED VERY CLOSE TO RECORD LEVELS IN A FEW LOCATIONS. DEWPTS HOLDING IN THE M/U 60S...SO IT/S HOT BUT NOT OPPRESSIVE. MODELS SHOW A LOT OF VARIATION ON FRONTAL TIMING NEXT 24-36 HRS AND HAVE SIDED TOWARD THE FURTHER NORTH AND SLOWER POSITIONING ADVERTISED BY THE 12Z GFS...12Z UKMET AND THE LATEST META RUN (18Z). CONCERNING IS THE AMOUNT OF BAROCLINICITY JUST TO OUR NORTH AHEAD OF SHORTWAVE SEEN ON 12Z ANALYSIS OVER PLAINS. CONVECTION LIKELY TO DEVELOP/INTENSIFY OVER SOUTHERN MN/NORTHERN IA AND SOUTHERN WI THIS EVE. COULD SEE FORWARD AND SOMEWHAT FAST MOVING MCS BEING ON EDGE OF WESTERLIES. THICKNESS FIELDS WOULD SUPPORT INITIAL MOVEMENT DUE EAST BEFORE TURNING SOUTHEAST WITH COLD POOL/CORIOLIS EFFECT. THIS WOULD PUT NORTHERN IL AND FAR NORTHEAST IA AT RISK TO GET GLANCING BLOW. PLACED CHC POPS NORTH OF HIGHWAY 30 WITH SLIGHT CHC JUST NORTH OF I 80. TUESDAY...KEPT CHC POPS IN WITH SLIGHT CHC IN THE SOUTH AS ETA AND GFS3 BUFKIT SOUNDINGS SHOW CIN LOWERING LATE MORNING AND EARLY AFTN. MODELS ALSO SHOW WEAK SHORTWAVE DIVING E/SE FROM DAKOTAS...THUS PCPN POTENTIAL COULD END UP BEING HIGHER THAN GOING POPS ESPECIALLY IN THE NORTH AND WILL NEED TO BE MONITORED. IT APPEARS SHORTWAVE OF NOTE SHOWS UP IN WATER VAPOR PICS IN WESTERN IDAHO ATTIM. FAVORING SLOWER FRONTAL MOVEMENT THUS SIDED TOWARD WARMER ETA GUIDANCE ON TEMPS. MOST AREAS SHOULD GET BACK WELL INTO THE 90S WITH EVEN FEW 100 DEG READINGS POSSIBLE IN THE SOUTHWEST ZONES. TRICKY CALL IN THE NORTH WHERE MORE CLOUDS AND POTENTIAL OF SOME CONVECTION COULD BUST FORECAST MAXES. HEAT INDICES WILL LIKELY BE PUSHING 105 TO 110 DEGS. TUESDAY NIGHT...FRONT TO SLIDE ACROSS CWA. WENT WITH LOW POPS IN THE NORTH AND CHC POPS ELSEWHERE. AGAIN...THESE POPS MAY BE TOO LOW WITH SHORTWAVE. STAYED ON WARM SIDE OF GUIDANCE ON MINS. AGONIZED OVER WHETHER TO ISSUE HEAT ADVISORY THROUGH TUE FOR LOCATIONS MAINLY SOUTHWEST OF A CEDAR RAPIDS TO PRINCETON LINE. HOWEVER...LAST NIGHT/EARLY THIS MORNING TO OUR SOUTH/WEST HEAT INDICES DROPPED BELOW 80 DEGS FOR COUPLE OF HOURS BETWEEN 09Z-12Z. MOST OF THE AREA AT RISK WILL LIKELY BE RELATIVELY CLOUD FREE FOR MUCH OF THE NIGHT...AND WITH LIGHT WINDS BELIEVE RADIATIVE COOLING WILL ALLOW HEAT INDICES TO DROP BELOW 80 DEGS FOR FEW HOURS AS WELL. MCCLURE WEDNESDAY THROUGH SUNDAY... CHALLENGES ARE BEST RAIN CHANCES MID TO LATE WEEK...THEN MAGNITUDE OF COOLDOWN FOR WEEKEND. SOME DISAGREEMENT WITH MODEL POSITION OF TUESDAY NIGHTS FRONT...WITH UKMET HOLDING IT UP EAST TO WEST ACROSS AREA DURING DAY...THEN PUSHING IT NORTH AS WARM FRONT AS HIGH PLAINS CYCLONE INTENSIFIES. GFS...AND TO GREATER EXTENT...ETA PUSH FRONT FURTHER SOUTH. CONCENSUS HERE IS UKMET MAY BE CLOSER TO REALITY... WITH FRONT GETTING HUNG UP OUT WEST UNDER SHORTWAVE RIDGE IN WEAK UPPER LEVEL ZONAL FLOW. KEPT IN LOW POPS FOR MORNING AND POSSIBLY LATE AFTERNOON CONVECTION ALONG AND SOUTH OF FRONT...BUT LIKE PAST FEW WEAK FRONTS MAY BE TOO CAPPED AND NOT REACH CONVECTIVE TEMPERATURE FOR AFTERNOON OR EVENING CONVECTION. THUS STAY BELOW SLIGHT CHANCE POPS IN AFTERNOON AND EVENING AS FRONT PUSHES BACK NORTH. ON THURSDAY...WENT WITH COMPROMISE BETWEEN ETA AND GFS FRONTAL POSITION...KEEPING AFTERNOON CHANCES FOR TSRA ONLY IN NORTHWEST. BEST RAIN CHANCES WILL BE FOCUSED ON THURSDAY NIGHT AS STRONG SHORTWAVE PUSHES CANADIAN COLD FRONT THROUGH AREA. TEMPWISE...WENT ABOVE GUIDANCE THURSDAY AS SITUATION LOOKS IDEAL FOR PREFRONTAL WARMING THAT IS NOT TYPICALLY HANDLED WELL AND AVERAGED ABOUT 5 DEG ABOVE MEX. ON FRIDAY AND SATURDAY H85 COLD ADVECTION KICKS IN WITH TEMPS AS LOW AS 8 TO 10 C NORTH BY SAT MORNING. HIGHS IN 70S AND LOWS IN 50S LOOKS REASONABLE AS ALBERTA HIGH SLIDES SOUTHEAST ACROSS AREA BY SUNDAY MORNING. WILL NOT BUY MEX HIGHS ONLY IN 60S IN NORTH JUST YET WITH CLOUD COVER...STRENGTH OF HIGH...AND AIRMASS DEWPOINTS STILL IN QUESTION THAT FAR OUT. SHEETS .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 15 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... HOT AND HUMID CONDITIONS WILL OCCUR TODAY WITH TEMPERATURES CLIMBING INTO THE 95 TO 100 DEGREE RANGE. HEAT INDICES OF 100 TO 105 WILL BE COMMON...WITH DANGEROUS HEAT INDICES OF 105 TO 110 POSSIBLE SOUTH OF A BELLE PLAINE TO GALESBURG LINE. TONIGHT...THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY NORTH OF HIGHWAY 30. PLENTIFUL LOW LEVEL MOISTURE AND HIGH INSTABILITY SUGGESTS THAT SEVERE STORMS ARE POSSIBLE. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WINDS IN THE FORM OF A SMALL SQUALL LINE. CURRENT INFORMATION SUGGESTS WIND GUST POTENTIAL OF UP TO 60 MPH IS POSSIBLE. HOWEVER IF MOISTURE AND INSTABILITY IS GREATER THAN EXPECTED...WIND GUSTS OVER 70 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORMS MAY STILL BE ONGOING NORTH OF HIGHWAY 30 AROUND DAWN...BUT WILL DISSIPATE BY MID MORNING. BOUNDARIES LEFT OVER BY THE OVERNIGHT STORMS WILL PROVIDE THE FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE COLD FRONT MOVE SOUTH INTO THE REGION. STORMS COULD AGAIN BECOME SEVERE IN THE LATE AFTERNOON AND EVENING DUE TO HIGH INSTABILITY AND MOISTURE LEVELS. THE AREA MOST AT RISK TUESDAY APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 80. ON THURSDAY AND FRIDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED TUESDAY AFTERNOON AND EVENING SOUTH OF INTERSTATE 80. SF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:39 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 51 min |
| Aug 25, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine | 44 min |
| Aug 25, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 46 min |
| Aug 26, 4:46 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 54 min |
| Aug 26, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.